Skip to main content
main-content
Top

16-11-2011 | Gynaecology | Article

Tamoxifen discontinuation rate high in men with breast cancer

Abstract

Free abstract

MedWire News: Approximately one in five men with breast cancer will discontinue treatment with tamoxifen because of intolerable side effects such as venous thromboembolism (VTE) and loss of libido, US researchers report in the Annals of Oncology.

Although male breast cancer is rare, the incidence appears to be rising, with approximately 1970 new cases and 390 deaths reported in the USA in 2010, note Sharon Giordano and colleagues from the University of Texas MD Anderson Cancer Center in Houston.

"Previous studies have shown that breast cancer in men is more often hormone receptor-positive than in female breast cancer patients, suggesting that the majority of patients with male breast cancer will be sensitive to antihormonal therapies such as tamoxifen," they add.

Clinical decisions in male breast cancer patients are typically based on data extrapolated from females, and little is known about the side effects of treatment in this population.

Giordano and team therefore aimed to characterize the specific effects of the most commonly used antihormonal therapy, tamoxifen, and ascertain the reasons for discontinuation from tamoxifen-based treatment in men with breast cancer.

They retrospectively reviewed data for 64 of 126 men treated for breast cancer at their institution between 1999 and 2009. The men included in the study had a median age of 61 years, and were diagnosed with stage I (29.7%), II (54.7%), or III (15.6%) breast cancer.

During a median follow-up of 3.9 years from the start of tamoxifen therapy, 34 (53%) patients experienced at least one side effect while taking the drug.

The most common toxicity was weight gain (22% of patients) and sexual dysfunction/loss of libido (also 22%), followed by hot flashes (13%), neurocognitive deficits (9%), thromboembolic events (9%), ocular events (3%), mood alterations (2%), depression (2%), gastrointestinal disturbance (2%), bone pain (2%), leg cramps (2%), and insomnia (1%).

Among the patients who reported side effects, 13 (20.3%) discontinued tamoxifen due to intolerable toxicity. Four of these were physician-directed decisions due to VTE thought to be directly related to tamoxifen.

The remaining nine discontinuations were patient-directed and were due to loss of libido (n=3), neurocognitive deficits (n=2), bone pain (n=2), ocular side effects (n=1), and leg cramps (n=1).

The researchers say that the exact mechanisms of action leading to this high rate of tamoxifen discontinuation among male breast cancer patients are unknown.

"We think that men might experience some different side effects than women because men have a different hormonal environment than women (for instance they have more testosterone and less estrogen). This difference in hormone levels could result in different side effects when using a drug that blocks hormones," said study co-author Naveen Pemmaraju, in a statement to the press.

He added: "The results of this study should not change the recommendation for prescribing tamoxifen for male breast cancer patients. However, clinicians need to be aware of the possible side effects that men may experience when receiving tamoxifen so that the patients can be counselled appropriately."

Pemmaraju concluded: "This study also highlights the importance of funding and conducting research for rare disease so that we understand the true toxicities and benefits of treatment."

By Laura Dean

Related topics